The Bottom Line: When caring for HIV patients physicians should recognize the association of this Fanconi’s with antiretroviral medications and carefully monitor them. Each patient in the report demonstrated generalized renal tubular dysfunction temporally related to with antiretrovirals. The responsible mechanism is unknown. When caring for patients with HIV disease physicians should recognize the association of Fanconi’s syndrome and antiretroviral medications and monitor patients to prevent potential skeletal and neuromuscular complications.
Earle Fanconi’s syndrome in HIV+ adults: report of three cases and literature review. Journal of bone and mineral research 2004 vol:19 iss:5 pg:714 -721
Fanconi’s results from generalized dysfunction of the proximal renal tubule which leads to impaired reabsorption of amino acids, glucose, urate, bicarbonate, and phosphate and increased excretion into the urine. Classical features of Fanconi’s include polyuria, dehydration, hypokalemia, hypophosphatemia, metabolic acidosis, and rickets in children or in adults, osteomalacia. The electrolyte abnormalities and osteomalacia cause symptoms of muscle weakness, fatigue, bone pain, and pseudofractures.